Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 34, NWS Grand Junction, CO

August 27, 2011Rio Blanco County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 27, 2011, 12:18 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2011, 12:18 PM MDT (18:18 UTC)
Expired
Aug 27, 2011, 3:20 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 101 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WGUS55 KGJT 271818
FFWGJT
COC103-272130-
/O.NEW.KGJT.FF.W.0034.110827T1818Z-110827T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1218 PM MDT SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIO BLANCO COUNTY IN NORTHWEST COLORADO...

* UNTIL 330 PM MDT

* AT 1215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL 
  ACROSS THE WARNED AREA. DOPPLER RADAR INDICATED OVER AN INCH OF
  RAINFALL WITHIN AN HOUR NEAR THE SECTION OF THE PICEANCE CREEK 
  ROAD NEAR THE JUNCTION OF COUNTY ROAD 26.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND... DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
JUNCTION.

&&

LAT...LON 4010 10822 3980 10811 3973 10842 4011 10850

$$

JP
2 follow-up statements
244 
WGUS75 KGJT 271941
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
141 PM MDT SAT AUG 27 2011

COC103-272130-
/O.CON.KGJT.FF.W.0034.000000T0000Z-110827T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO BLANCO CO-
141 PM MDT SAT AUG 27 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL RIO BLANCO
COUNTY UNTIL 330 PM MDT...

AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINFALL HAVE CONTINUED TO MOVE ACROSS THE 
WARNED AREA...WITH RADAR ESTIMATED RAINFALL HAVING EXCEEDED AN INCH 
AND A HALF IN SOME LOCATIONS SO FAR THIS AFTERNOON. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. INSTEAD...TURN AROUND...DO NOT DROWN.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY 
MAY TAKE APPROPRIATE ACTION AND RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE IN GRAND JUNCTION.

&&

LAT...LON 4010 10822 3980 10811 3973 10842 4011 10850

$$

JP
006 
WGUS75 KGJT 272120
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT SAT AUG 27 2011

COC103-272135-
/O.CAN.KGJT.FF.W.0034.000000T0000Z-110827T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO BLANCO CO-
320 PM MDT SAT AUG 27 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL RIO BLANCO
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4010 10822 3980 10811 3973 10842 4011 10850

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 12:07 PM MDT, 11 minutes earlier.

Area forecast discussion, Aug 27, 12:07 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1207 PM MDT SAT AUG 27 2011

.UPDATE...

ISOLATED THUNDERSTORMS NOTED ON KGJX RADAR HAVE DEVELOPED QUITE
RAPIDLY IN THE PAST 30-45 MINUTES IN UNSTABLE AND DEEP MOISTURE.
SHORTWAVE WAS ANALYZED OVER CENTRAL UT BY THE RUC. MODELS TAKE THIS
FEATURE MORE TO THE N-NE TODAY...SO HAVE BOOSTED POPS OVER NE UT FOR
THIS AFTERNOON. OTHERWISE...BELIEVE MAIN DRIVER OF CONVECTION WILL
BE DAYTIME DIFFERENTIAL HEATING THAT WILL FOCUS THE MAJORITY
OF THUNDERTORMS OVER THE HIGHER TERRAIN UNTIL LATER IN THE DAY...WHEN
SOME WILL MOVE OVER THE VALLEYS. BOOSTED POPS OVER THE MTNS TODAY
AND SOME VALLEYS THIS EVENING...BUT KEPT STORM COVERAGE IN THE
ISOLATED TO SCATTERED CATEGORIES STILL. STORMS SHOULD BE GENERALLY
SLOW MOVING WITH THE FAIRLY WEAK STEERING WIND ALOFT. LOCALLY HEAVY
RAIN IS A POSSIBLE.

&&

/PREVIOUS DISCUSSION ISSUED AT 345 AM MDT SAT AUG 27 2011/

.SHORT TERM DISCUSSION...TODAY THROUGH SUNDAY NIGHT...

CONVECTION ONGOING OVERNIGHT IN RESPONSE TO WEAK SHORTWAVE THAT MOVED
OVER SERN UT AND FIRED OFF SOME STORMS.  THESE STORMS CAUSED AN
OUTFLOW BOUNDARY TO MOVE ACROSS SAN JUANS FIRING OFF MORE
CONVECTION.  PRESENTLY...APPEARS CONVECTION IS DYING DOWN THOUGH
HEAVIER SHOWERS AND THE OCCNL RUMBLE POSSIBLE THRU SUNRISE.  ANOTHER
AREA OF CONVECTION IS JUST TO THE W OF OUR CWA MOVING TO THE
NORTHEAST WITH A GOOD CHANCE IT WILL AFFECT ERN UT THIS MORNING.
FORECAST REFLECTS THIS W/ISOLD SHOWERS/STORMS REMAINING IN FORECAST.

AS FAR AS THE BIG PICTURE IS CONCERNED...HIGH PRESSURE REMAINS
CENTERED OVER THE FOUR CORNERS REGION AS HAS BEEN THE CASE THE LAST
SEVERAL DAYS.  PWATS REMAIN NEAR 1 INCH WHILE SURFACE WINDS AND WINDS
ALOFT REMAIN LIGHT.  DIURNAL HEATING AND FAVORABLE OROGRAPHIC LIFT
WILL ALLOW FOR MORE STORMS AND SHOWERS TO FORM AGAIN TODAY.
INTERESTINGLY...00Z MODEL RUNS HAD MUCH LESS COVERAGE THAN 06Z RUN.
HOWEVER...WITH INGREDIENTS IN PLACE...BELIEVE 06Z RUN CLOSER TO WHAT
IS EXPECTED TODAY SO ISOLD/SCTD SHOWERS AND STORMS REMAIN IN THE
FORECAST FOR ENTIRE CWA.  FOR TONIGHT...ANOTHER VORT MAX IS PROGGED
TO MOVE OVER CO/UT AND WITH PLENTY OF MOISTURE IN PLACE...EXPECT SOME
NOCTURNAL CONVECTION.

FOR SUNDAY...THE HIGH SHIFTS A LITTLE TO THE W ALLOWING WINDS TO
BECOME MORE NORTHWESTERLY.  HARDLY ANY CHANGE IN SENSIBLE WX THOUGH
AS NO CHANGE SEEN IN TEMPS OR DEWPTS.  EXPECT MORE STORMS AND
SHOWERS SUNDAY VERY SIMILAR TO TODAY.

TEMPS WILL REMAIN ABOVE AVERAGE BUT THIS MAY CHANGE TOWARDS THE END
OF NEXT WEEK.

.LONG TERM DISCUSSION...MONDAY THROUGH FRIDAY.

SHORT WAVE TROF MOVING THROUGH THE PACIFIC NORTHWEST WILL GAIN
EASTWARD MOMENTUM ON MONDAY BY A MORE DOMINATED HIGH LATITUDE TROF
DROPPING DOWN THE WEST CANADIAN COAST ON MONDAY. THE NORTHERN EXTENT
OF THE WESTERN RIDGE WILL BE FLATTENED AS THIS ENERGY PLOWS INTO
IT...AND BY TUESDAY THE RIDGE AS A WHOLE WILL BE MIGRATING OUT OF
THE DESERT SOUTHWEST AND MORE INTO THE SOUTHERN PLAINS AND GULF
STATES. DEEPER MOISTURE PLUME LOOKS TO BE FORCED EASTWARD ON MONDAY
AS THE WESTERLY FLOW DEEPENS. HOWEVER...RESIDUAL MOISTURE IN THE
RIDGE WILL CONTINUE TO INTERACT WITH ILL-DEFINED WAVES ROTATING
THROUGH ANTICYCLONIC FLOW INTO THE SOUTHERN CWA AND STRONGER DYNAMICS
ASSOCIATED WITH THE TRANSITORY TROF AND UPPER SPEED MAX IN THE
NORTHERN CWA. AS SUCH EXPECT FAIRLY WIDESPREAD COVERAGE ACROSS THE
HIGHER TERRAIN ON MONDAY. DRIER AIR INFILTRATES THE GREAT BASIN AND
ROCKIES ON TUESDAY WITH STORMS MAINLY CONFINED TO THE HIGHER TERRAIN
OF THE SAN JUANS AND THE SPINE OF THE CENTRAL MOUNTAINS.

AS THE WESTERN TROF CONTINUES TO DEEPEN FROM THE PACIFIC NORTHWEST
INTO THE EASTERN GREAT BASIN ON WEDNESDAY...THERE IS SOME HINT OF
MOISTURE SURGING BACK INTO SOUTHERN CWA FROM OLD MEXICO. POPS
CURRENTLY IN GRIDS FAVORING THE SOUTHERN HALF OF THE FORECAST AREA
AND WILL MAKE NO CHANGES AT THE MOMENT. MODELS TRENDS HAVE BEEN TO
PUSH THE WESTERN TROF ACROSS THE NORTHERN AND CENTRAL ROCKIES LATER
NEXT WEEK PUSHING THE MOISTURE EASTWARD...BUT ALSO DRAGGING IN SOME
COOLER AIR...AND PUSHING TEMPERATURES BACK TOWARD MORE SEASONAL
LEVELS. OTHERWISE PLAN ON RUNNING TEMPS NEAR THE WARMER GUIDANCE AND
REMAINING ABOVE NORMAL.

&&

.AVIATION...

HIGH CONFIDENCE TODAY FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE CWA.  BEST
CHANCES EXIST FOR KEGE AND KASE WHILE REMAINING TAF SITES HAVE 30 TO
40 PERCENT CHANCE TO SEE STORMS.  STORMS WILL BE SLOW MOVING AND
DECREASING IN COVERAGE AFTER 03Z...ALTHOUGH VERY ISOLATED SHOWERS AND
T-STORMS WILL MAY PAST 06Z. MODERATE TO HEAVY RAIN COULD RESULT
IN LOCAL MVFR VISIBILITY. SIMILAR CONDITIONS ARE EXPECTED ON
SUNDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

UPDATE.......JAD
SHORT TERM...TGR
LONG TERM....DP
AVIATION.....TGR
Hazardous weather outlook, Aug 27, 6:00 AM MDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SAT AUG 27 2011

COZ001>014-017>023-UTZ022>025-027>029-281238-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ANOTHER DAY OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH
SOME STORMS PERSISTING OVERNIGHT.  MAIN CONCERN WILL BE FREQUENT
LIGHTNING AND SOME GUSTY SURFACE WINDS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH NEXT WEEK.  ISOLATED STORMS MAY PRODUCE GUSTY WINDS
AND BRIEF HEAVY RAIN SHOWERS.

A COLD FRONT IS EXPECTED TO MOVE THROUGH THURSDAY NIGHT INTO FRIDAY
DROPPING TEMPERATURES SEVERAL DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:22 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr
Aug 27, 2:00 PM MDTAreal Flood AdvisoryGJTMesa, Montrose3 hr
Aug 27, 2:39 PM MDTSpecial Weather StatementGJTGarfield36 min
Aug 27, 3:24 PM MDTSpecial Weather StatementGJTMesa51 min
Aug 27, 4:08 PM MDTSpecial Weather StatementGJTGarfield52 min
Aug 27, 4:53 PM MDTSpecial Weather StatementGJTGarfield67 min

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.